Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 56, NWS Birmingham, AL

March 29, 2020Walker County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 29, 2020, 2:27 AM CDT for Walker County, Winston County, Alabama. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2020, 2:27 AM CDT (07:27 UTC)
Expired
Mar 29, 2020, 3:15 AM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Walker County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 2:48 AM CDTTSTM WND DMG1 Sse Poplar Springs, ALTREE ACROSS HIGHWAY 195 NEAR NAUVOO.
Mar 29, 2:58 AM CDTTSTM WND DMG1 Se Addison, ALMULTIPLE TREES DOWN ALONG OLD CULLMAN ROAD.
Mar 29, 2:58 AM CDTTSTM WND DMGAddison, ALTREE DOWN ON COUNTY ROAD 41.
Mar 29, 2:59 AM CDTTSTM WND DMG1 Nne Addison Municipal, ALPOWER LINES DOWN ALONG SARDIS AIRPORT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 9:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-329 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

580 
WUUS54 KBMX 290727
SVRBMX
ALC127-133-290815-
/O.NEW.KBMX.SV.W.0056.200329T0727Z-200329T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
227 AM CDT Sun Mar 29 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northern Walker County in central Alabama...
  Winston County in northwestern Alabama...

* Until 315 AM CDT.

* At 227 AM CDT, severe thunderstorms were located along a line
  extending from near Brilliant to near Eldridge to near Fayette,
  moving northeast at 75 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
  Addison, Kansas, Nauvoo, Eldridge, Curry, Houston Recreational
  Area, Camp McDowell, Smith Dam, Nesmith, Ashbank, Brushy Lake,
  Poplar Springs, Ashridge and Falls City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central,
northwestern and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3391 8708 3389 8710 3376 8753
      3387 8753 3387 8764 3424 8763 3431 8750
TIME...MOT...LOC 0727Z 243DEG 67KT 3406 8785 3391 8766 3370 8777 

HAIL...1.50IN
WIND...60MPH
 
$$

32/Davis
2 follow-up statements
557 
WWUS54 KBMX 290739
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
239 AM CDT Sun Mar 29 2020

ALC127-133-290815-
/O.CON.KBMX.SV.W.0056.000000T0000Z-200329T0815Z/
Walker AL-Winston AL-
239 AM CDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHERN WALKER AND WINSTON COUNTIES...

At 239 AM CDT, severe thunderstorms were located along a line
extending from near Lake Buttahatchee to Nauvoo to 8 miles north of
Berry, moving northeast at 75 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jasper, Haleyville, Carbon Hill, Lynn, Arley, Double Springs,
Addison, Kansas, Nauvoo, Eldridge, Curry, Houston Recreational Area,
Camp McDowell, Smith Dam, Nesmith, Ashbank, Brushy Lake, Poplar
Springs, Ashridge and Falls City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central,
northwestern and west central Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3391 8708 3389 8710 3378 8753
      3387 8753 3387 8764 3421 8763 3431 8750
TIME...MOT...LOC 0739Z 243DEG 67KT 3414 8766 3399 8747 3378 8758 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis
860 
WWUS54 KBMX 290753
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
253 AM CDT Sun Mar 29 2020

ALC127-133-290815-
/O.CON.KBMX.SV.W.0056.000000T0000Z-200329T0815Z/
Walker AL-Winston AL-
253 AM CDT Sun Mar 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHERN WALKER AND WINSTON COUNTIES...

At 253 AM CDT, severe thunderstorms were located along a line
extending from near Ashridge to Arley to 6 miles west of Jasper,
moving northeast at 75 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jasper, Carbon Hill, Arley, Double Springs, Addison, Kansas, Nauvoo,
Curry, Houston Recreational Area, Camp McDowell, Smith Dam, Nesmith,
Ashbank, Brushy Lake, Poplar Springs, Falls City, Moreland, Smith
Lake, Helicon and Inmanfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 AM CDT for central and
northwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3391 8708 3389 8710 3378 8753
      3387 8753 3391 8757 3421 8744 3431 8745
TIME...MOT...LOC 0753Z 242DEG 67KT 3425 8740 3410 8721 3387 8738 

HAIL...1.00IN
WIND...60MPH
 
$$

32/Davis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:03 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 29, 1:03 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
103 AM CDT Sun Mar 29 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1230 PM CDT Sat Mar 28 2020/

No major changes were made to the short-term forecast other than
to bump up this afternoon's expected highs a degree or two in some
spots. This will put areas along and south of I-85 in the upper
80s to just at 90 degrees - including Montgomery. Otherwise, rain
chances with tonight's storm system are still on track. Details
with regards to severe weather will be looked at again shortly
though don't expect any needed changes on that end. Thereafter,
warm temperatures are expected again tomorrow despite frontal
passage. Low 70s to mid 80s are forecast from northwest to
southeast.

40/Sizemore

Previous short-term discussion:
/Updated at 350 AM CDT Sat Mar 28 2020/
Through Sunday.

This upper level trough will bring a cold front into the
Southeast tonight and into the state by 10 PM at the earliest.
Surface-based instability will be more than sufficient for shower
and thunderstorm activity along and ahead of the front tonight.
However, we will see though instability values will be decreasing
with time after sunset. The best forcing and dynamics will be
displaced to the north of the area in the Tennessee and Ohio River
Valley regions, though enough shear and forcing may be present to
support a few strong to severe storms. The best potential would
be across our far northwest counties generally from 11 PM til 4 AM
Sunday morning.

The front continues to slide south and east Sunday morning. With the
support dissipating look for the activity to decrease in overall
coverage. Most of the rainfall will be done by 1 PM and clearing
skies behind the front.

16

.LONG TERM...
/Updated at 350 AM CDT Sat Mar 28 2020/
Sunday night through Friday.

The cold front will slow across the far southeast corner of Alabama
where it briefly stalls along the Gulf Coast at the start of the
work week. On Monday, surface to 850mb flow becomes northerly/
northeasterly as a weak low-level ridge and surface high pressure
center works across the Tennessee Valley. These conditions, in
combination with mid/high level clouds, will allow for cooler
temps than previous days with highs ranging from the upper 60s
north to lower 80s south. Meanwhile, a quick moving upper trough
will deepen across the Rockies with a surface low developing over
the Southern Plains. In response, the stalled boundary across the
Gulf will be lifted northward early Tuesday morning shortly before
the low tracks west to east across Central AL. Large-scale
cyclonic flow atop the region will result in widespread rain for
much of the day.

The threat for severe weather with the system depends largely on the
eventual track and placement of the surface low. Strong deep-layer
wind shear (Eff. bulk shear ~60-70kt) will provide more than enough
support for organized updrafts, but the northward extent of the warm
sector remains in question. Latest data indicates a slight southward
shift in the low center. This would confine mid/upper 60s dewpoints
and progged SBCAPE values ~500-1000 J/kg to generally the southern
third of the forecast area, primarily along & south of the I-85
corridor. Any storms that develop in this region late Tuesday
morning would be capable of producing damaging winds up to 60 mph
and quarter-size hail. Additionally, low-level curvature on forecast
hodographs with eff. SRH values ~300-400 m2/s2 would indicate a
potential tornado threat, but due to the quick eastward movement of
this system, there is a notable displacement between the center of
favorable helicity and instability axis. Nonetheless, a brief
tornado may be possible in our far southeast late Tuesday morning to
early afternoon where both ingredients may briefly align before
the favorable dynamics quickly shifts toward the Mid-Atlantic.
The overall uncertainty precludes adding anything higher than one
confidence TOR in the HWO for now, but the forecast will be
updated accordingly as guidance comes into better agreement.

Conditions behind the system will be cooler for the remainder of the
extended forecast as low-level ridging builds across the Lower
Mississippi Valley and dry, west/northwesterly flow become prevalent
over Central AL. Lows in the 40s/50s are expected area-wide
Wednesday through Friday. Another weak front may approach the area
towards the end of the week, but did not raise PoPs in this
update since there is much disagreement between guidance.

86

&&

.AVIATION...
06Z TAF Discussion.

The cold front may make it here sometime overnight. Right now it
is running a touch slower than models so made a few adjustments to
the overall timing. Overall forecast for lowering ceilings
continue. Did have to add in low clouds across TOI as some low
level moisture has already worked in there resulting in IFR
ceilings. The front clears by early afternoon with VFR conditions
prevailing the rest of the cycle.

16

&&

.FIRE WEATHER...

Above normal temperatures and humidity values through tonight
with no rain across central Alabama through early this evening
due to strong ridge aloft. Relative humidity values will fall into
the 50-55 percent range this afternoon. Showers and a few storms
will spread across the area late tonight ahead of a weak cold
front. Expect some lingering showers across the southeast counties
Sunday morning. Drier and cooler low level air will move in
behind the cold front on Sunday, and RH's will drop into the 35-45
percent range north, and 45-50 percent south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  52  73  53  67 /  50  10  10  70 100
Anniston    77  54  74  54  69 /  50  10  10  60 100
Birmingham  77  55  74  56  70 /  50  10  10  70 100
Tuscaloosa  78  56  75  57  73 /  40  10  20  80  90
Calera      77  56  75  56  72 /  50  10  10  70  90
Auburn      78  57  76  58  72 /  40  10  10  40  90
Montgomery  80  58  79  61  78 /  40  10  10  40  90
Troy        82  59  81  62  79 /  40   0  10  30  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 29, 2:13 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
213 AM CDT Sun Mar 29 2020

ALZ011>015-017>050-301015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
213 AM CDT Sun Mar 29 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Strong to severe thunderstorms are possible through 5 AM across
northwestern Central Alabama, generally along and northwest of a line
from Geiger to Oneonta. Primary threats include damaging winds up to
70 mph and quarter size hail. A brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible Tuesday morning and
afternoon for the southern half of Central AL. Damaging winds up to
60 mph, quarter size hail, and a brief tornado are possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight, as well as on Tuesday.

In the hours before

Special weather statement, Mar 29, 2:19 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
219 AM CDT Sun Mar 29 2020

ALZ022-290745-
Pickens AL-
219 AM CDT Sun Mar 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS COUNTY UNTIL 245
AM CDT...

At 219 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bigbee Valley, or 10 miles northwest of Pickensville, moving
northeast at 65 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reform, Pickensville, Ethelsville, Bevill Lock And Dam, Owens, North
Pickens Airport, McShan, Lubbub, Forest and Shaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 500 AM CDT for west central
Alabama.

LAT...LON 3349 8828 3353 8819 3352 8784 3340 8784
      3317 8832
TIME...MOT...LOC 0719Z 242DEG 55KT 3334 8837

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 1:53 AM CDTSevere Thunderstorm WarningBMXLamar37 min
Mar 29, 2:08 AM CDTSevere Thunderstorm WarningBMXFayette, Marion52 min
Mar 29, 2:19 AM CDTSpecial Weather StatementBMXPickens26 min
Mar 29, 2:33 AM CDTSevere Thunderstorm WarningBMXPickens42 min
Mar 29, 2:47 AM CDTSpecial Weather StatementBMXTuscaloosa28 min
Mar 29, 3:09 AM CDTSpecial Weather StatementBMXTuscaloosa, Walker51 min
Mar 29, 3:29 AM CDTSpecial Weather StatementBMXBlount46 min
Mar 29, 3:49 AM CDTSpecial Weather StatementBMXJefferson26 min
Mar 29, 4:39 AM CDTSpecial Weather StatementBMXEtowah36 min
Mar 29, 5:02 AM CDTSpecial Weather StatementBMXDeKalb28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.